Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 13, NWS Lubbock, TX

September 21, 2024Castro County, Parmer County, Texas

NWS Lubbock, TX issued this flash flood warning at Sep 21, 2024, 6:51 PM CDT for Castro County, Parmer County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2024, 6:51 PM CDT (23:51 UTC)
Expired
Sep 21, 2024, 9:00 PM CDT
In force
2 hr
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Flood severity
None

Counties Castro County, TX, Parmer County, TX

The radar

The Amarillo radar (KAMA), 89 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 7:03 PM CDTFLASH FLOOD5 Wnw Dimmitt, TXWater over the roadway along FM 2392 and FM 1055 northwest of Dimmitt. Street flooding in Dimmitt.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2024-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2024-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
598 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

231 
WGUS54 KLUB 212351
FFWLUB
TXC069-369-220200-
/O.NEW.KLUB.FF.W.0013.240921T2351Z-240922T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lubbock TX
651 PM CDT Sat Sep 21 2024

The National Weather Service in Lubbock has issued a

* Flash Flood Warning for...
  Northern Castro County in the panhandle of Texas...
  East Central Parmer County in the panhandle of Texas...

* Until 900 PM CDT.

* At 651 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Dimmitt and Easter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3446 10277 3455 10278 3462 10269 3470 10251
      3475 10239 3475 10237 3475 10223 3475 10212
      3475 10201 3475 10200 3473 10200 3470 10200
      3461 10213 3452 10232 3448 10246 3444 10263

FLASH FLOOD...RADAR INDICATED

$$

01
1 follow-up statement
147 
WGUS74 KLUB 220124
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
824 PM CDT Sat Sep 21 2024

TXC069-369-220200-
/O.CON.KLUB.FF.W.0013.000000T0000Z-240922T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Castro TX-Parmer TX-
824 PM CDT Sat Sep 21 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING 
FOR NORTHERN CASTRO AND EAST CENTRAL PARMER COUNTIES...

At 824 PM CDT, local law enforcement reported thunderstorms 
producing heavy rain across the warned area. Between 1 and 2 inches 
of rain have fallen. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Dimmitt and Easter.

Farm to Market Roads 1055 and 2392 north and northwest of Dimmitt 
will be affected by water over the roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3446 10277 3455 10278 3462 10269 3470 10251
      3475 10239 3475 10237 3475 10223 3475 10212
      3475 10201 3475 10200 3473 10200 3470 10200
      3461 10213 3452 10232 3448 10246 3444 10263

FLASH FLOOD...OBSERVED

$$

01

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 6:41 PM CDT, 10 minutes earlier.

Area forecast discussion, Sep 21, 6:41 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
641 PM CDT Sat Sep 21 2024

...New AVIATION...

.SHORT TERM...
(This evening through Sunday)
Issued at 205 PM CDT Sat Sep 21 2024

Isolated to scattered showers and weak storms have developed this
morning across portions of the far southwest Texas Panhandle and
western South Plains. This precipitation activity will remain weak
with little to no threats outside of lightning. As of noon today,
the main forcing for ascent remains across western/central New
Mexico still as the upper low enters the Four Corners region this
afternoon with the 60-70 knot jet core stretched across New Mexico.
Increasing southerly low-level moisture is present this afternoon on
visible satellite with streams of scattered to broken shallow
cumulus advecting northward into the forecast area. Temperatures are
warming across the forecast area today into the 80s and lower 90s.
The high clouds over the western forecast zones are breaking to
allow for increased daytime surface heating, which will help to
support destabilization this afternoon. A tongue of 700mb theta-e
moisture will develop across eastern New Mexico as the 700mb winds
turn more southwesterly. Height falls with the approaching upper low
will help to cool temperatures aloft and support convective storm
development. At the surface, a weak boundary is presently draped
across the Texas Panhandle ahead of the cold front farther north in
Colorado with the associated surface low in western Kansas. Moist
southerly surface winds will become breezy this afternoon with a
tightening of pressure gradients across the area.

Deep convection is expected to develop this afternoon across eastern
New Mexico with increasing instability due to strong ascent,
increased moisture and warming surface temperatures. Initially the
best corridor for severe storms will be along the New Mexico and
Texas state line where MLCAPE values will be in excess of 1500-2000
J/kg, along with bulk shear values around 40-50 knots. Timing still
remains around 4-7 PM for areas across the far southwest Texas
Panhandle and western South Plains. Given modest lapse rates around
7 degC/km and the strong synoptic scale forcing, the main threats
with this timeframe of storms will be large hail up to golf balls
and damaging wind gusts up to 70 mph. Storms will move quickly east-
northeast through the evening hours at around 20-30 mph. Storms will
near the I-27 corridor and approach the Caprock Escarpment near 7-10
PM this evening as the hail threat will slowly begin to lower.
However, the tornado threat will increase as backing low-level winds
ramp with 0-3km and 0-1km shear values around 20-30 knots and 15-20
knots, respectively. Additionally, the surface boundary over the
Texas Panhandle this afternoon may slide southward this evening and
become an area of concern for storms to latch on to. Thus the
tornado threat is nonzero and a brief tornado or two may be
possible. The area of greatest concern for a tornado would once
again be along this surface boundary, which current high-res models
want to drape across the far southeast Texas Panhandle down to the
northern South Plains. This placement would remain just north of the
City of Lubbock, but could easily be placed north or south by 50-100
miles. So this will be our most watched actively changing area of
concern this afternoon/evening.

Storms are expected to continue eastward late tonight into the far
southeast Texas Panhandle and Rolling Plains after 10 PM. However,
storm coverage is likely to begin decreasing from south to north with
the highest chances for storms across the northeast portions of the
forecast area. The threat for hail will likely diminish with the
main threat being damaging wind gusts. Once again that lingering
boundary will be monitored for any storms that may latch and attempt
to produce a tornado with the modest low-level wind shear during the
overnight hours. The cold front will approach the far southern Texas
Panhandle during the overnight hours tonight with additional shower
and thunderstorm development likely along the boundary as it pushes
southward into the morning hours tomorrow. Thus, additional rounds
of storms are expected from north to south into tomorrow morning.
The threat for severe weather will remain lower than this evening,
but strong gusty winds cannot be ruled out.

Temperatures will remain cool tonight in the mid 50s to upper 60s
across much of the forecast area with the passing cold front and
precipitation. Precipitation chances will diminish from north to
south tomorrow with another potential for strong to severe storms
tomorrow afternoon across the Rolling Plains. Temperatures across
the Rolling Plains will warm into the lower 80s ahead of the frontal
passage, which will give way to increased convective instability.
Additionally, there will be some ascent aloft as the upper low
ejects northeastward and puts the right entrance region of the 40-50
knot jet streak over the aforementioned area. Large hail up to the
size of quarters and damaging wind gust up to 60 mph remain the main
threats at this time.

Last but not least, a Flood Watch will be issued for this afternoon
and through tomorrow morning. PWATs are near 1.5" to 1.75", which
will easily support heavy rainfall with any storm that develops.
Additionally, multiple rounds of training storms over the far
southern Texas Panhandle leads to concerns of flooding with
potential QPF values in excess of 2-4". Any storm that develops
could also easily produce over an inch of rain and localized
flooding concerns.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 205 PM CDT Sat Sep 21 2024

Rain chances are expected to diminish and move southeast Sunday
night into early Monday as the front continues to push southeast.
Lowered pops slightly after midnight in part of the area to remove
mention from forecast. After a sunny mild Monday, the NBM continues
to show relatively high pops on Tuesday as an upper trough digs
south into the area. The 12Z operational GFS is more open with the
trough than many of the ensemble members and would suggest drier
weather for Tuesday into Wednesday. At this point we will continue
with the NBM pops which more closely match the majority of the
guidance and shows pops on the order of 30-50 percent. Those rain
chances continue into Wednesday and then diminish for the later part
of the week. The forecast starting Wednesday remains uncertain and
is dependent on the upper trough which may cut off into a closed low
in the southern plains.

&&

.AVIATION...
(00Z TAFS)
Issued at 634 PM CDT Sat Sep 21 2024

A complex weather situation is unfolding across the region through
tomorrow afternoon. Isolated to scattered thunderstorms were
moving eastward towards the terminals early this evening. KPVW
stands the best chance in the near term of seeing thunderstorm
activity. Additional thunderstorms farther to the southwest may
affect KLBB late this evening. A cold front will then move through
the region Sunday morning bringing a northerly wind shift and low
CIGS to all TAF sites. CIGS are generally expected to remain in
MVFR but there is a slight chance of dropping into IFR. Additional
thunderstorm activity is anticipated along the cold front but
uncertainty is too high to mention in the TAF at the moment.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday morning for TXZ021>025.

&&

SHORT TERM...11
LONG TERM....04
AVIATION...01
Hazardous weather outlook, Sep 21, 2:05 PM CDT, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
205 PM CDT Sat Sep 21 2024

TXZ021>044-221915-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
205 PM CDT Sat Sep 21 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.
Thunderstorm chances increase this afternoon and evening near the
New Mexico and Texas state line. Locally heavy rainfall may lead to
flooding. Strong to severe thunderstorms will be possible over the
western South Plains and far southwestern Texas Panhandle. Hail up
to golf ball size, wind gusts up to 70 mph, and a tornado or two
will all be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered to numerous showers and thunderstorms are likely to
redevelop Sunday morning along a cold front. The greatest potential
for heavy rain along with a few strong or severe thunderstorms is
expected along and east of the I27 corridor.

Widespread showers and storms with heavy rain at times may develop
on Tuesday.

In the hours before

Local storm report, Sep 21, 5:15 PM CDT, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
515 PM CDT Sat Sep 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     Hail             4 N Bovina              34.58N 102.89W
09/21/2024  E0.75 Inch       Parmer             TX   Storm Chaser

&&

JDV
Local storm report, Sep 21, 5:29 PM CDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
529 PM CDT Sat Sep 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Hail             2 SW Dimmitt            34.53N 102.34W
09/21/2024  E1.75 Inch       Castro             TX   Law Enforcement

&&

JDV
Local storm report, Sep 21, 5:56 PM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
556 PM CDT Sat Sep 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Hail             Dimmitt                 34.55N 102.32W
09/21/2024  E2.00 Inch       Castro             TX   Law Enforcement

&&

JDV

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 2:03 PM CDTFlood WatchLUBBriscoe, Castro, Hall, Parmer, Swisher14 hr
Sep 21, 4:12 PM CDTSevere Thunderstorm WarningLUBParmer48 min
Sep 21, 4:17 PM CDTSevere Thunderstorm WarningLUBBailey, Parmer43 min
Sep 21, 4:59 PM CDTSevere Thunderstorm WarningLUBCastro, Parmer61 min
Sep 21, 5:52 PM CDTSevere Thunderstorm WarningLUBCastro, Parmer53 min
Sep 21, 5:56 PM CDTSevere Thunderstorm WarningLUBBailey33 min
Sep 21, 6:02 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Hockley, Lamb43 min
Sep 21, 6:14 PM CDTTornado WarningLUBCastro31 min
Sep 21, 6:30 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBCastro, Hale, Lamb, Parmer, Swisher45 min
Sep 21, 6:44 PM CDTSevere Thunderstorm WarningLUBCastro, Swisher61 min

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.